NIHSS: A Low Score Can Still Represent a Disabling Stroke

Recognise disabling stroke despite a low NIHSS, and separate scoring accuracy from treatment eligibility.
Editorial record

This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.

Citation methodology

The NIH Stroke Scale describes selected neurological deficits. It supports examination, communication, and serial assessment; it does not establish or exclude stroke, and its total is not a stand-alone reperfusion decision.

The Functional Question Behind the Number

A fictional patient develops sudden leg weakness and cannot walk independently. A small NIHSS total can still represent disabling loss of function. The 2026 AHA/ASA guideline emphasizes rapid intravenous thrombolysis in eligible patients with disabling deficits regardless of NIHSS score within the 4.5-hour window; mild nondisabling deficits require a different decision. Time, imaging, contraindications, and the actual loss of function remain essential. This is an illustrative case, not a complete eligibility assessment. AHA/ASA 2026 guideline summary.

Ask what the person could do before the event and cannot do now. A small total is not reassurance when the deficit prevents walking, useful communication, or another important activity. Suspected acute stroke requires emergency assessment; do not wait for the score to rise.

Do Not Repair an Incorrect Examination With Arithmetic

Use the official instrument and its administration instructions. For motor testing, a score of three means no effort against gravity, while four means no movement. Amputation or joint fusion is handled as untestable under the relevant instructions, not assigned four points simply to complete a sum. Each arm and each leg is assessed separately: these four motor items can contribute 16 points, not eight. The full scale has a maximum of 42. NINDS official NIH Stroke Scale.

For a fictional documentation check, six established component scores of 1, 3, 1, 1, 2, and 1 sum to 9 if all remaining items are zero. The correct addition cannot establish whether the examiner selected the right component scores. Record the item findings, side, time, and examination limitations, not just "NIHSS 9."

Posterior Symptoms Need More Than the Total

Gait imbalance is not automatically two points on the limb-ataxia item. A patient with disabling imbalance, diplopia, or other posterior-circulation symptoms can have a low NIHSS. A study developing POST-NIHSS found improved prognostic discrimination in selected conservatively managed posterior-circulation stroke cohorts; it did not establish a replacement emergency treatment rule. Primary POST-NIHSS study.

The practical consequence is to communicate the missing clinical information, not to invent additional NIHSS points. A zero total does not certify a normal neurological examination or rule out stroke.

Reassess the Patient, Not a Threshold

New or worsening neurological findings warrant prompt assessment even if the total changes by fewer than four points. Serial totals are most interpretable alongside the individual deficits and examination conditions. Thrombectomy eligibility also depends on vascular imaging, the affected vessel, time, imaging findings, and patient factors; "NIHSS at least six within 24 hours" is not a complete eligibility rule. AHA/ASA 2026 guideline overview.